[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.92.239.248. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1955

EFFECT OF INTRAVENOUS CALCIUM GLUCONATE ON POST-TRANSFUSION HYPOTENSIONClinical Observations

Author Affiliations

U. S. Army
From the Surgical Research Team in Korea of the Army Medical Service Graduate School, United States Army.

AMA Arch Surg. 1955;70(2):233-236. doi:10.1001/archsurg.1955.01270080079014
Abstract

ONE OF the problems occasionally encountered in the management of seriously injured casualties is post-transfusion, postoperative hypotension. The syndrome occurs within the first 24 hours after transfusion and operation, developing in the seriously injured casualty who has been resuscitated with difficulty. Characteristically, the hypotension will respond to additional transfusions, although, clinically, the transfusion requirements, being large, may seem out of proportion to blood loss. Less frequently the hypotension will be progressive and refractory to subsequent transfusions and only temporarily responsive to vasoconstrictors. Autopsy of such patients usually revealed an increased weight of the lung.1 This finding suggested the probability of pulmonary edema secondary to cardiac insufficiency.

Post-transfusion hypotension, noted in approximately 10% of a series of 70 dogs after the treatment of hemorrhagic shock with citrated blood, was found to respond to the intravenous injection of calcium lactate.*

Meroney and Herndon,2 working in the Renal Insufficiency Center in

First Page Preview View Large
First page PDF preview
First page PDF preview
×